Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching Med/Please advice
Aug 27, 2003

Dr. Young, I would like to take a moment to thank you for your time. It's been almost a year since I ask you question, here I come again. I have a brother in Africa. He found out he is HIV+ in Feb 2002. At that time his CD4 count was 117. He had TB and PCP and he hospitalized for PCP and got better. Started Combivir and Sustiva in April 2002. He took a lab test in August 2002 and his CD4 count went up to 485. Because of pigmentation and weight gain he stopped his medication in October 2002 without advicing his Doctor. After two months he went to see his doctor and took a lab test and found out his CD4 count went down to 380. His Doctor told him to start on DDI, D4T, and Viracept. He is still with this Combo without no side effects so far except some tingling feeling on the feet ( not bothering him a lot after he started excercising). My question is can he switch the med to the first combo i.e Combivir and Sustiva? As I mentioned above the only problem he had with Combivir and Sustiva is Pigmentation. There are limited kind of medicines available in the country he is living at the moment. The reason why I am asking this question is, the DDI, D4T and Viracept become unaffordable (300/month). Now the goverment is selling Combivir and Sustiva in much less amoutn (40/month). See what we mean? Thank You so much for your time. Keep the Good work.

AD

Response from Dr. Young

From what you've described, there's no reason to think that your brother has acquired resistance to his first drug regimen of Combivir (ZDV/3TC) and Sustiva (efavirenz). As such should for any reason (cost, in this case), that he should need to switch back to this regimen things should be ok.

It's important to acknowledge that this statement requires that he does not have resistance to his current regimen.

Lastly, hyperpigmentation can occur with zidovudine (ZDV) therapy, and in my hands is more troubling for my black African-American patients; I would assume that his is the case for your brother in RSA. This side effect, while of some cosmetic concern is typically not of medical significance and goes away when the drug is stopped.

Good luck. BY



Previous
life cycle and chaning meds
Next
ARVs and getting to the AIDS state

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement